Articles and posts for medical providers
Timely and relevant public health information, right at your fingertips
Want to see more? Return to the topic list. You can search, sort, and filter by tags to find the information you are looking for.
Health Advisory: Fentanyl Deaths Increasing in Washington
Dec. 20, 2018
Opioid users should take steps to protect themselves.
Washington State Department of Health reports new forms of illicit fentanyl are causing an increasing number of overdose deaths in the state.
From 2017 to 2018, deaths linked to fentanyl have increased almost 70 percent. In the first half of 2018, 81 deaths were linked to fentanyl—compared to 48 deaths during the same period last year.
Healthcare and social service providers should inform their patients and clients to protect themselves. Public health officials urge people who use opioids to take the following actions to prevent overdose.
- Seek treatment from the Recovery Hotline (see map of providers). Your call is confidential—(866)789-1511.
- Carry naloxone. Visit stopoverdose.org to see locations that provide naloxone in Washington.
- If you witness an overdose, call 911, give naloxone and do rescue breathing. Multiple doses of naloxone may be required to restore breathing. The “Good Samaritan” law (RCW 69.50.315) says neither the victim nor people assisting with an overdose will be prosecuted for drug possession.
- Never use drugs alone.
- Be careful about using too fast. Fentanyl is fast-acting and deadly. Many experienced opioid users have overdosed or died by using too much, too quickly.
Share this Avoid Overdose flyer with your patients and clients.
Illicit fentanyl is showing up in the form of counterfeit pills made to look like prescription opioids and in white and colored powders. It could be present in any illicit drug. This is a dangerous development for heroin and other opioid users who may not know when drugs contain illicit fentanyl. Fentanyl is 30-50 times stronger than pure heroin, and a dose the size of a few grains of salt can be fatal to an average-size person.
For more information, visit www.tpchd.org/opioiduse.
Confirmation email sent to: